Texas, 2020

Astronomical Low Tide in Texas, December 14 to 17, 2020

December 14 to 17, 2020 · NWS LCH · 1 event in 1 county or zone

Multiple days of north wind behind a cold front pushed the water level along the coast below normal for 4 tide cycles. The water levels fell below -1 foot MLLW at each low tide.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Multiple days of north wind behind a cold front pushed the water level along the coast below normal for 4 tide cycles. The water levels fell below -1 foot MLLW at each low tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 14, 4:15 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 14, 4:15 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
415 AM CST Mon Dec 14 2020

.DISCUSSION...
Late night sfc analysis/regional 88D data show our cold front now
east of the area, extending gulfward from an area of low pressure
over nern AL. With a tight gradient in place (as high pressure
resides over the srn Plains) and strong CAA ongoing, observations
show strong nrly winds lingering across the forecast area at this
time. Add in temps generally in the 40s and the region is seeing
quite the raw morning...wind chill values are mostly in the 30s.
Water vapor imagery shows the mid/upper-level shortwave
associated with the sfc low quickly shifting ewd across the ern
Gulf Coast states while troffing resides over the wrn CONUS and
our next disturbance is noted crossing old Mexico.

The forecast area will see the raw, blustery weather of this
morning continue on into the day as post-frontal CAA remains
cranked up. Forecast soundings indicate plenty of dry air aloft
while lift is nil behind the departing disturbance, thus no
rainfall is expected...however clouds will remain through the day
as the soundings continue to show a shallow low-level moist layer.
As sfc high pressure builds toward the area, winds will gradually
relax beginning later this morning. It'll still be chilly though
with highs only in the upper 40s/lower 50s...basically 10-15
degrees below climo. Forecast lows tonight will generally be in
the 30s except near the coast, as well as Jefferson County...
freezing temps look possible for the typical cold spots across our
nern zones.

The sfc high will gradually drift ewd and past the area by this
evening with low-level flow shifting more erly by tonight. The
weakening disturbance over Mexico will continue enewd, possibly
leading to a few sprinkles by tomorrow morning. Rain chances hold
out for the approach/passage of the next significant shortwave
aloft/attendant sfc low and cool front tomorrow afternoon into
evening. As of now, with the warm sector progged to remain
offshore, only expecting showers to impact the forecast area
before the activity finally crosses the Atchafalaya around
midnight tomorrow night. This next front will also act as a
reinforcer with highs Wednesday again expected to hold in the
lower/mid 50s areawide.

A lingering nrly flow aloft and a slow-moving sfc high will lead
to a dry remainder of the work week. Temps will remain on the
chilly side through mid-week before a warmup commences. With a
progressive pattern in place, our next storm system will usher in
rain chances by the weekend.

&&

.MARINE...
No changes to the inherited headlines at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  48  32  51  38 /   0   0  10  40
LCH  50  39  55  43 /   0   0  20  40
LFT  50  38  57  45 /   0   0  10  50
BPT  52  41  56  43 /   0   0  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 AM CST early this morning for LAZ041>045-
     052>055-073-074.

TX...Wind Advisory until 6 AM CST early this morning for TXZ215-216.

GM...Small Craft Advisory until noon CST today for GMZ470-472-475.

     Gale Warning until 6 AM CST early this morning for GMZ470-472-
     475.

     Low Water Advisory until noon CST today for GMZ430-432.

     Small Craft Advisory until noon CST today for GMZ430-432-435-450-
     452-455.

&&

25
Hazardous weather outlook, Dec 13, 3:34 PM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
334 PM CST Sun Dec 13 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-141200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
334 PM CST Sun Dec 13 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

As a cold front moves through the region, showers and thunderstorms
are expected. Some of these storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain is expected Tuesday afternoon through Tuesday night.

Freezing temperatures are expected in east Texas and central
Louisiana Thursday morning.

Another cold front moves through the area on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-141200-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
334 PM CST Sun Dec 13 2020

...GALE WARNING IN EFFECT UNTIL 6 AM CST MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-141200-
Sabine Lake-Calcasieu Lake-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...LOW WATER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
MONDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-141200-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
December 14, 4:30 AM CST to December 17, 12:30 PM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

The tide fell below -1 foot MLLW at Sabine Pass for 4 consecutive low tides. The water level reached a minimum of -1.95 feet during the 14th.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934808.